Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking calcium to cure IBS and diarrhea. Which type of magnesium should I avoid?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I have had IBS with diahrea (sp?) for about 40 years. I have come across a support group that is using calcium to help eliminate the diahrea and avoiding magnesium to prevent the loose bowel movements. There are so many types of magnesium. Which type of magnesium should I avoid?, and what types of products contain magnesium.
I have already exhausted all of the OTC products for diahrea (?) including probiotics, diet changes, etc.
Posted Mon, 18 Mar 2013 in IBS(Irritable Bowel Syndrome)
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

Though there is no strong research evidence which backs the effectiveness of calcium in the treatment of IBS diarrhea, still there are several reports claiming success.

With regards to magnesium, there are some reports that magnesium imbalance in the body may be associated with chronic diarrhea (including those due to IBS).

There may be different salts / chemical combinations of magnesium (like magnesium citrate, chloride, gluconate, sulphate, etc.), but all of them basically contain magnesium. Most antacids, anti-ulcer preparations and laxatives contain magnesium. Foods which are XXXXXXX in magnesium are tofu, legumes, whole grains, wheat XXXXXXX tuna fish, bananas, Brazil nuts, soybean flour, almonds, cashews, blackstrap molasses, pumpkin and squash seeds, pine nuts, and black walnuts.

Also, a word of caution while taking calcium supplementation for diarrhea. Please ensure that you stay within the recommended limits, since too much of calcium can also result in harmful effects to the body.

If your symptoms are severe (and you have been unsuccessful with all OTC products and dietary modifications), you can consider seeing a doctor for medication. Certain anti-depressants and anti-motility agents can be effective in controlling IBS associated diarrhea.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor